Statistics from Altmetric.com
LAMINITIS is one of the most common conditions treated in equine practice. For decades it has been common conjecture that the administration of exogenous glucocorticoids is a potential cause, or at least a risk factor, for the development of laminitis. However, laminitis following the administration of glucocorticoids is rare.1 In fact, in the initial case reports of laminitis following glucocorticoid administration, most of the horses had other risk factors for laminitis.2
Why then is the view that steroids cause laminitis so widely held? Have high-profile legal cases distorted the scientific argument? Is there sufficient scientific evidence upon which to base an argument either way?
In a paper summarised on p 82 of this issue of Vet Record, Potter and colleagues provide further evidence to help us determine whether there is indeed any link between glucocorticoid administration and laminitis.3 They performed both a retrospective case-control study of 205 horses and a prospective cohort study of 1565 horses treated with glucocorticoids. These are not perhaps the ‘big data’ studies that would be desirable to provide a more robust answer to the question of whether glucocorticoids can cause laminitis, but they are another piece of a jigsaw puzzle that appears to be revealing a clear …
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.